Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 224, NWS Denver/Boulder, CO

August 23, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2005, 5:24 PM MDT for Logan County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2005, 5:24 PM MDT (23:24 UTC)
Expired
Aug 23, 2005, 6:30 PM MDT
In force
66 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:33 PM MDTHAIL 116 W Sterling, COHAIL COVERING GROUND. HALF INCH OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232324
SVRBOU
COC075-240030-
/O.NEW.KBOU.SV.W.0224.050823T2324Z-050824T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
524 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 630 PM MDT

* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF PAWNEE PASS...OR ABOUT 14 MILES NORTHWEST OF STERLING...
  MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLARD...
  WESTPLAINS...PEETZ...PAWNEE PASS...PADRONI...NORTH STERLING
  RESERVOIR...LOGAN CORNERS...ILIFF...ATWOOD AND STERLING.

THIS STORM HAS A HISTORY OF PRODUCING 3/4 INCH DIAMETER HAIL AND 
STRONG WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4099 10356 4053 10357 4045 10299 4099 10292

$$
MRB
2 follow-up statements
000 
WWUS55 KBOU 240001
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
558 PM MDT TUE AUG 23 2005

COC075-240030-
/O.CON.KBOU.SV.W.0224.000000T0000Z-050824T0030Z/
LOGAN CO-
558 PM MDT TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
SOUTHWESTERN LOGAN COUNTY...

AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES EAST OF WILLARD...OR ABOUT 13 MILES 
SOUTHWEST OF STERLING...MOVING EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WILLARD...PAWNEE PASS...MERINO...LOGAN CORNERS AND ATWOOD.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 16 MILES WEST OF 
STERLING WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4074 10343 4053 10357 4045 10345 4046 10319
      4067 10305

$$
BAKER
000 
WWUS55 KBOU 240029
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT TUE AUG 23 2005

COC075-240037-
/O.EXP.KBOU.SV.W.0224.000000T0000Z-050824T0030Z/
LOGAN CO-
627 PM MDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY
EXPIRED AT 630 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
HOWEVER THIS STORM MAY STILL PRODUCE SMALL HAIL...BRIEF HEAVY RAIN 
AND FREQUENT CLOUD-TO-GROUND LIGHTNING AS IT MOVES SOUTHEAST INTO 
NORTHWEST WASHINGTON COUNTY.     

LAT...LON 4074 10343 4053 10357 4045 10345 4046 10319
      4067 10305

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 2:55 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE AUG 23 2005

.SHORT TERM...CONVECTION BECOMING MORE ACTIVE ACROSS MOUNTAINS AND
FOOTHILLS...THOUGH MOST OF ACTIVITY CURRENTLY OVER JACKSON AND
LARIMER COUNTIES WHERE UPPER LEVEL JET IS ORIENTED.  CONVECTION ALSO
DEVELOPING ALONG BOUNDARY EXTENDING ACROSS ELBERT AND WASHINGTON
COUNTIES.  ADVERTISED SHORTWAVE STILL ACROSS WESTERN COLORADO AS
NOTED BY WATER VAPOR LOOPS. LAPS ANALYSIS SHOWING CAPES HAVE
INCREASED TO AROUND 1200 J/JG ALONG FRONT RANGE...WITH A BULLSEYE OF
NEARY 2200 J/KG OVER SOUTHEAST LARIMER AND WESTERN WELD COUNTIES.
FURTHER EAST...STILL QUITE A BIT OF CIN LEFT.  SHEAR PROFILE HAS
BEEN IMPROVING DURING THE PAST HOUR AS SOUTHEAST SURFACE FLOW
INCREASES.  SHOULD SEE STORMS BEGIN TO SPREAD ACROSS FRONT RANGE
WITHIN THE NEXT FEW HOURS AS SHORTWAVE MOVES INTO CENTRAL COLORADO.
SOME SEVERE STORMS STILL A POSSIBILITY THIS EVENING GIVEN INCREASED
LIFT FROM APPROACHING SHORTWAVE AND FAVORABLE SHEAR WITH THE BEST
POTENTIAL ALONG THE BOUNDARY ACROSS ELBERT AND WASHINGTON COUNTIES
AND OVER WELD COUNTY. HAIL AND WIND GUSTS WILL BE THE MAIN
THREATS...THOUGH CANNOT RULE OUT A BRIEF TORNADO ALONG THE
BOUNDARY.  THE DENVER METRO AREA COULD BE EXEMPT FROM THE SEVERE
POTENTIAL AS DEWPOINTS HAVE DROPPED INTO THE UPPER 30S AND LOWER 40S
FROM LOCAL DOWNSLOPE OFF PALMER DIVIDE. THREAT COULD CONTINUE DURING
THE EVENING AS SHORTWAVE PROGGED TO MOVE ACROSS AREA AFTER 00Z. WILL
KEEP THE CURRENT IDEA OF STORMS ENDING BY MIDNIGHT...THOUGH THERE
MAY BE AN OUTSIDE CHANCE OF SOME STORMS LINGERING BEYOND MIDNIGHT
OVER THE FAR EASTERN PLAINS.  MODELS ADVERTISE AN MCS DEVELOPING
OVER KANSAS OVERNIGHT...WITH POTENTIAL FOR EASTERLY OUTFLOW
INCREASING LOW LEVEL MOISTURE AND POSSIBILITY OF LOW CLOUDS AND FOG
REDEVELOPING.  BEST POTENTIAL APPEARS TO BE FAR EASTERN ZONES AS
INDICATED BY BOUNDARY LAYER WIND AND HUMIDITY PROGS.  ON
WEDNESDAY...CWA WILL BE UNDER INFLUENCE OF SUBSIDENCE BEHIND THIS
EVENINGS SHORTWAVE. ATMOSPHERE DRIES OUT AS NOTED BY DROP IN
PRECIPITABLE WATER.  CROSS SECTIONS STILL SHOW A BIT OF MID LEVEL
MOISTURE OVER AREA.  THERE SHOULD BE ENOUGH HEATING TO STEEPEN LAPSE
RATES DURING AFTERNOON AND OFFSET THE SUBSIDENCE WHICH COULD LEAD TO
ISOLATED MOUNTAIN STORMS.  FORECAST SOUNDINGS INDICATE CAPES OF
AROUND 600 J/KG ACROSS PLAINS DURING AFTERNOON. BUT IT APPEARS THERE
WILL ALSO BE ENOUGH CIN WHICH COULD OFFSET STORM POTENTIAL.  WILL
KEEP THE ZERO POPS FOR THE PLAINS AS A RESULT. TEMPERATURE AND
THICKNESS PROGS SHOW A 2-3 DEGREE CELSIUS WARMUP ACROSS AREA...WHICH
LOOKS REASONABLE.  TEMPERATURE GRIDS SHOW THIS TREND AS WELL...SO
ONLY MINOR ADJUSTMENTS NEEDED.

.LONG TERM...WED NGT-FRI...AS CLOSED LO ALOFT AND UPR TROF MOVE ACRS
NRN RCKYS AND NRN GRT PLAINS...WEAK W TO SWLY FLO ALF WILL CONT ACRS
CNTRL RCKYS THRU PERIOD.  ADEQUATE MSTR AND INSTABILITY WILL CONT TO
BE PRESENT ACROSS THE AREA FOR A SLGHT CHC OF AFTN AND EVE SHWRS AND
TSTMS EACH DAY.  WHILE PCPN IN MODLS IS RATHER SPARSE...FCST UPR AIR
SOUNDINGS SHW ADEQUATE CAPES TO SUPPORT LATE DAY CONVECTIVE DVLPMNT.
BEST CAPES ARE FCST ON FRI WITH ANOTHER WK SHT WV.  BELIEVE MDLS ARE
UNDERPLAYING PCPN FRI.  WK SURGE OF HI PRESSURE ON WED NIGHT AND THU
AFTN AND NGT OVR PLAINS WILL KEEP AMS CAPPED TO E OF URBAN CORRIDOR.
LO LEVEL UPSLP FLO OVRNGT WILL PRODUCE AREAS OF FOG ACRS PLAINS ARND
SNRS FRI.  TEMPS WILL BE NR OR SLIGHTLY ABV SEASONAL NORMS.

IN EXTENDED PRD...SAT-TUE...MDLS MAINTAIN DRY W TO SWLY FLO ALF ACRS
CNTRL RCKYS AS UPR TROF DIGS INTO PAC NW.  ECMWF IS FASTER WITH THIS
FEATURE THAN GFS.  AMS SHUD RMN GENLY DRY FM SAT THRU MON...BUT MDLS
SUGGEST A RETURN OF MONSOONAL FLO INTO CNTRL RCKYS ON TUE.  WILL ADD
SLGT CHC OF TSTMS TO MTNS ON TUE AFTN.  TEMPS WILL BE SLIGHTLY WARMR
THAN SEASONAL NORMS.

&&

.BOU...NONE.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Aug 23, 10:56 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT TUE AUG 23 2005

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST COLORADO
FROM MID AFTERNOON THROUGH THE EARLY EVENING HOURS.  SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN COLORADO
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE AIRMASS
OVER NORTHEAST COLORADO WILL BECOME UNSTABLE BY AFTERNOON ESPECIALLY
EAST OF A GREELEY TO DENVER TO KIOWA LINE.  WITH A FAVORABLE SHEAR
PROFILE IN PLACE SOME OF THE STORMS OVER NORTHEAST COLORADO MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION AN
ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

THE DISTURBANCE WILL MOVE EAST OF THE AREA TONIGHT WITH
THUNDERSTORMS ENDING OVER NORTHEAST COLORADO BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM TODAY OVER NORTHEAST
COLORADO.

D-L/GARD...WFO BOULDER

In the hours before

Special weather statement, Aug 23, 3:50 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT TUE AUG 23 2005

COZ044-046>051-240250-
MORGAN COUNTY-NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/
NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH
LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-
PHILLIPS COUNTY-
350 PM MDT TUE AUG 23 2005

...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT...

THIS INCLUDES THE FOLLOWING COUNTIES OR PORTIONS OF COUNTIES...
SEDGWICK...PHILLIPS...LOGAN...MORGAN...LINCOLN AND EASTERN ELBERT.

COZ042-045-240250-
NORTHEAST WELD COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE
COUNTIES-
350 PM MDT TUE AUG 23 2005

...SEVERE THUNDERSTORM WATCH 741 IS IN EFFECT UNTIL 11 PM MDT...

THIS WATCH INCLUDES PARTS OF NORTHEAST WELD COUNTY AROUND STONEHAM
AND THE WYOMING BORDER AND THOSE PORTIONS OF ADAMS AND ARAPAHOE
COUNTIES EAST OF THE DENVER METRO AREA.

ET

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:36 PM MDTSevere Thunderstorm WarningBOUElbert41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.